Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 5, NWS San Francisco Bay Area, CA

February 25, 2025Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Feb 25, 2025, 9:08 AM PST for Santa Cruz County, California. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2025, 9:08 AM PST (17:08 UTC)
Expired
Feb 26, 2025, 4:00 AM PST
In force
19 hr
Issued by
NWS San Francisco Bay Area, CA

County Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 18 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WHUS46 KMTR 251708
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
908 AM PST Tue Feb 25 2025

CAZ006-505-509-530-260115-
/O.CAN.KMTR.BH.S.0004.000000T0000Z-250226T1200Z/
/O.NEW.KMTR.SU.Y.0002.250225T1708Z-250226T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
908 AM PST Tue Feb 25 2025

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Large NW swell will result in breaking waves of 20 to 25
  feet along North and West facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Sneaker waves can unexpectedly run
  significantly farther up the beach than normal, including over
  rocks and jetties. These waves can suddenly knock people off
  their feet and quickly pull them into the cold ocean waters,
  where currents will be stronger than normal. These waves can
  also carry driftwood logs and other debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions. Never
turn your back on the ocean!

&&

$$

CAZ529-260115-
/O.NEW.KMTR.BH.S.0005.250225T1708Z-250226T1200Z/
Northern Monterey Bay-
908 AM PST Tue Feb 25 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...A long period westerly swell will result in an increased
  risk of sneaker waves and rip currents. Breaking waves up to 15
  feet along favored break points.

* WHERE...Northern Monterey Bay County.

* WHEN...Through late tonight.

* IMPACTS...Sneaker waves can unexpectedly run significantly
  farther up the beach than normal, including over rocks and
  jetties. These waves can suddenly knock people off their feet
  and quickly pull them into the cold ocean waters, where currents
  will be stronger than normal. These waves can also carry
  driftwood logs and other debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
178 
WHUS46 KMTR 252128
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
128 PM PST Tue Feb 25 2025

CAZ006-505-509-530-261200-
/O.CON.KMTR.SU.Y.0002.000000T0000Z-250226T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
128 PM PST Tue Feb 25 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* WHAT...Large northwest swell will result in breaking waves of 20
  to 25 feet along north and west facing beaches.

* WHERE...Coastal San Francisco, Coastal North Bay Including 
  Point Reyes National Seashore, San Francisco Peninsula Coast and
  Southern Monterey Bay and Big Sur Coast.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Sneaker waves can unexpectedly run 
  significantly farther up the beach than normal, including over 
  rocks and jetties. These waves can suddenly knock people off 
  their feet and quickly pull them into the cold ocean waters, 
  where currents will be stronger than normal. These waves can 
  also carry driftwood logs and other debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ529-261200-
/O.CON.KMTR.BH.S.0005.000000T0000Z-250226T1200Z/
Northern Monterey Bay-
128 PM PST Tue Feb 25 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...A long period westerly swell will result in an 
  increased risk of sneaker waves and rip currents. Breaking 
  waves up to 15 feet along favored break points.

* WHERE...Northern Monterey Bay.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. These waves can suddenly knock people off their feet 
  and quickly pull them into the cold ocean waters, where 
  currents will be stronger than normal. These waves can also 
  carry driftwood logs and other debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
800 
WHUS46 KMTR 261133
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
333 AM PST Wed Feb 26 2025

CAZ006-505-509-530-261245-
/O.EXP.KMTR.SU.Y.0002.000000T0000Z-250226T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
333 AM PST Wed Feb 26 2025

...HIGH SURF ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS
MORNING...

$$

CAZ529-261245-
/O.EXP.KMTR.BH.S.0005.000000T0000Z-250226T1200Z/
Northern Monterey Bay-
333 AM PST Wed Feb 26 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM PST EARLY THIS
MORNING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 25, 3:00 AM PST, 6 hours 8 minutes earlier.

Area forecast discussion, Feb 25, 3:00 AM PST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
300 AM PST Tue Feb 25 2025

...New SYNOPSIS, SHORT TERM, LONG TERM, AVIATION, MARINE...

.SYNOPSIS...
Issued at 259 AM PST Tue Feb 25 2025

Warm and dry conditions through midweek, with hazardous beach and
boating conditions through the period. There may be a chance for a
few showers late in the week, with a pattern change occuring over
the weekend and into next week. This will bring several chances for
rain and active weather.

&&

.SHORT TERM...
(Today and tonight)
Issued at 259 AM PST Tue Feb 25 2025

High clouds are streaming over head, while stratus lurks closer to
the surface. With the lack of cloud widespread cloud cover this
morning's temperatures are several degrees lower for much of the
region than yesterday at this point. Temps several more degrees
kicking starting our Tuesday with a chill. Skies should clear out
through the day though, leading to mostly sunny afternoon with
temperatures generally rising into the mid to upper 60s for the
valleys, perhaps low to mid 70s for valleys in southern Monterey
County. Closer to the coast and in the mountains, highs vary from
the mid 50s to mid 60s.

Tonight, skies should remain clear which should allow for even more
radiational cooling. Low temperatures Tuesday night into Wednesday
morning for many of the valleys should span the low to mid 40s, with
a few pockets of upper 30s being possible in the North Bay and the
in the Monterey and San Bentio county valleys.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 259 AM PST Tue Feb 25 2025

No major deviations from the last forecast. The warming and drying
trend continues through at least Wednesday, with upper level high
pressure building over the region. The NBM has started to catch up
to the warmer trend, which bumps highs up several degrees across the
area. The low to mid 70s look likely for the valleys, with pockets
of the upper 70s to near 80 being possible for the Salinas and Santa
Clara Valleys. Regardless of where you are, it will be unseasonably
warm. Much of the Bay Area and Central Coast is covered with 'minor'
HeatRisk, meaning that those that are 'extremely' sensitive to heat
should be sure to remain cool and adequately hydrated.

Shortwave ridging gets pushed east by an upper level low moving in
from the Pacific on Thursday. Timing and placement is still being
fine tuned; however, the trend tends to be around the Central Coast
or towards southern CA. PoP has generally remained the same tonight,
and moisture associated with the low isn't fabulous. PWATs generally
look to range 0.25 to 0.50 inches. Soundings don't look particularly
great either. Will need to keep an eye on the guidance to help
determine how dry or wet we stay for Thursday.

The upper level pattern as we head into the weekend as an upper
level trough swings through the region. Clusters show another
shortwave trough passing through for the start of early next week,
followed by the potential for brief ridging. This looks to be short
lived as zonal flow sets up behind it.

&&

.AVIATION...
(12Z TAFS)
Issued at 259 AM PST Tue Feb 25 2025

Mixed skies once again this morning with relatively patchy stratus
and FG around the Bay Area. High confidence in LIFR/IFR through
around sunrise for North Bay terminals. Slightly lower confidence
for Bay Area terminals where conditions are more sporadic.
Regardless, expecting VFR to prevail through the rest of the TAF
period once terminals clear by sunrise to mid-morning. Winds remain
light to breezy and onshore.

Vicinity of SFO...Expecting a building FG and stratus deck over the
Bay this morning, which is likely to affect the terminal to some
degree through about 18Z. Low cigs and vis are expected to clear to
VFR for the rest of the TAF period beyond mid-morning.

SFO Bridge Approach...Could potentially deal with lingering stratus
within the bridge approach until about 20Z while the terminal is
VFR. Otherwise similar to SFO.

Monterey Bay Terminals...Patchy stratus around the region this
morning, but generally expected to remain clear of the terminals.
Low confidence in affecting the terminals, so kept out of the TAF
this morning. Beyond the mid-morning hours, high confidence in VFR
through the rest of the TAF period.

&&

.MARINE...
(Today through Sunday)
Issued at 259 AM PST Tue Feb 25 2025

Fresh breeze from the northwest this afternoon into the overnight
hours. Winds become light to gentle by Wednesday morning. Moderate
northwest swell builds this afternoon into Wednesday with wave
heights of 12 to 15 feet, and larger waves of 15 to 17 feet over
the northern outer waters. Rough seas and hazardous conditions
for small craft will persist across the coastal waters into
Wednesday morning. Seas abate through Wednesday.

&&

.BEACHES...
Issued at 1002 PM PST Mon Feb 24 2025

A long period (up to 15 seconds) northwest swell arrives tonight
and will continue through Wednesday morning. This will bring an
increased risk for sneaker waves and rip currents to the coastline.
As swell heights build to 12 to 16 feet on Tuesday, breaking
waves of 15 to 18 feet can be expected along west and northwest
facing beaches. A Beach Hazards Statement will go into effect 4 AM
PST Tuesday and continue through 4 AM PST Wednesday.

RGass

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through late tonight for CAZ006-505-509-
     530.

PZ...Small Craft Advisory from 9 AM this morning to 9 PM PST this
     evening for Mry Bay.

     Small Craft Advisory until 9 AM PST Wednesday for Pigeon Pt to
     Pt Pinos 10-60 NM-Pt Arena to Pt Reyes 0-10 nm-Pt Arena to
     Pt Reyes 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm.

     Small Craft Advisory until 3 AM PST Wednesday for Pigeon Pt to
     Pt Pinos 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

&&

SHORT TERM...KR
LONG TERM....KR
AVIATION...Behringer
MARINE...Behringer

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:33 AM PSTDense Fog AdvisoryMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 2 more5 hr
Feb 25, 6:49 AM PSTMarine Dense Fog AdvisoryMTR2 hr
Feb 25, 9:08 AM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma19 hr

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.